Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 16, NWS Paducah, KY

June 10, 2018Gibson County, Pike County, Indiana

NWS Paducah, KY issued this flash flood warning at Jun 10, 2018, 6:23 PM CDT for Gibson County, Pike County, Indiana. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 10, 2018, 6:23 PM CDT (23:23 UTC)
Expired
Jun 10, 2018, 9:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Gibson County, IN, Pike County, IN

The radar

The Evansville,IN radar (KVWX), 37 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 10, 6:58 PM CDTFLASH FLOODPrinceton, INSEVERAL LOCATIONS IN THE COUNTY HAVING FLASH FLOODING ISSUES. SEVERAL ROADS ARE CLOSED OR IMPASSABLE AT THIS TIME.
Jun 10, 7:12 PM CDTHEAVY RAIN 1.97Oakland City, INTHREE HOUR RAINFALL ACCUMULATION.
Jun 10, 7:30 PM CDTHEAVY RAIN 2Fort Branch, INONE HOUR RAINFALL ACCUMULATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 35 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.4 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 585 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 362 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
585 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
611 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
362 m²/s²
0-3 km storm-relative helicity
382 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2

Open this sounding in Storm Lab

The text

As transmitted.

080 
WGUS53 KPAH 102323
FFWPAH
INC051-125-110215-
/O.NEW.KPAH.FF.W.0016.180610T2323Z-180611T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
623 PM CDT SUN JUN 10 2018

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Gibson County in southwestern Indiana...
  Pike County in southwestern Indiana...

* Until 915 PM CDT.

* At 621 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain has 
  already fallen, especially from Hazleton to west of Petersburg. 
  Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Hazleton, Patoka, Mt. Olympus, Union, Petersburg, Willisville, 
  Algiers, Otwell, Oakland City, and Francisco.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3852 8715 3854 8710 3851 8707 3823 8708
      3825 8732 3820 8732 3820 8747 3835 8781
      3846 8766 3845 8760 3850 8758 3849 8754
      3852 8754 3849 8750 3853 8746 3854 8739
      3851 8737 3854 8735 3851 8729 3855 8720

$$

RJP
2 follow-up statements
060 
WGUS73 KPAH 110028
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
728 PM CDT SUN JUN 10 2018

INC051-125-110215-
/O.CON.KPAH.FF.W.0016.000000T0000Z-180611T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gibson IN-Pike IN-
728 PM CDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 915 PM CDT FOR
GIBSON AND PIKE COUNTIES...

At 658 PM CDT, local law enforcement reported flash flooding in 
numerous locations across Gibson County. Numerous roads are either 
closed or impassable. 

At 726 PM CDT, Doppler radar continued to track thunderstorms with 
very heavy rain training across the warned area. Radar estimated 
that over 4 inches of rain has already fallen, particularly over 
northern portions of Gibson and Pike counties from Hazleton to Union 
to west of Petersburg. Flash flooding will continue.

Some locations that will experience flooding include...
Princeton, Fort Branch, Oakland City, Petersburg, Princeton In Gibson
County, Winslow, Patoka, Francisco, Somerville, Hazleton, Spurgeon
and Mackey.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3852 8715 3854 8710 3851 8707 3823 8708
      3825 8732 3820 8732 3820 8747 3835 8781
      3846 8766 3845 8760 3850 8758 3849 8754
      3852 8754 3849 8750 3853 8746 3854 8739
      3851 8737 3854 8735 3851 8729 3855 8720

$$

RJP
619 
WGUS73 KPAH 110210
FFSPAH

Flash Flood Statement
National Weather Service Paducah KY
910 PM CDT SUN JUN 10 2018

INC051-125-110217-
/O.EXP.KPAH.FF.W.0016.000000T0000Z-180611T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gibson IN-Pike IN-
910 PM CDT SUN JUN 10 2018

...THE FLASH FLOOD WARNING FOR GIBSON AND PIKE COUNTIES WILL EXPIRE
AT 915 PM CDT...

The threat of widespread heavy rain from thunderstorms has ended for 
the time being. Coordination with local law enforcement indicates 
that flood waters have receded from earlier in the evening. Flooding 
is no longer expected to pose an immediate threat. Please continue 
to heed any remaining road closures.

LAT...LON 3852 8715 3854 8710 3851 8707 3823 8708
      3825 8732 3820 8732 3820 8747 3835 8781
      3846 8766 3845 8760 3850 8758 3849 8754
      3852 8754 3849 8750 3853 8746 3854 8739
      3851 8737 3854 8735 3851 8729 3855 8720

$$

RJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 10, 6:18 PM CDT, 5 minutes earlier.

Area forecast discussion, Jun 10, 6:18 PM CDT, 5 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
618 PM CDT Sun Jun 10 2018

.UPDATE...
Issued at 618 PM CDT Sun Jun 10 2018

Updated aviation section for 00z TAF package issuance.

&&

.SHORT TERM...(Tonight through Monday night)
Issued at 246 PM CDT Sun Jun 10 2018

Most of the area is dry and quite hot and humid. Boundary was from
near KFWC to KEHR, with strong to severe convection up across
central IL moving southeast. Convection continues across the KY
Pennyrile area as well. Airmass very unstable. However ML CIN just
now eroded. Best storm chances will be across north and east
sections (EVV Tristate, southern IL), with little if any chance
west into southeast MO through the evening hours. Storms could
once again produce severe downbursts and marginally severe hail.
Very heavy rainfall in a short amount of time is likely with
stronger storms. Evolution is still somewhat uncertain. The trend
is our friend, based on Sat and Radar, as CAM's continue to be
borderline useless, depending on which one you pick from the last
24 hours. Convection should taper off overnight. Lull Monday as
well, though small chances exist SEMO and the KEVV Tri-state.
Marginal day two is awful big. But any storms that do form could
produce strong wind gusts and marginally severe hail. Small
chances continue EVV Tristate Monday night.

.LONG TERM...(Tuesday through Sunday)
Issued at 246 PM CDT Sun Jun 10 2018

Models continue to have a front that will shift back and forth
across the region through the extended forecast.  GFS and ECMWF show
the front north of the PAH forecast area at 12z Tuesday, then along
the Ohio River into northern Arkansas by 18z Wednesday.  Models
indicate the front will eventually shift just north of our area by
Friday, but then drop back southwest for the weekend.  This
basically keeps us in an unstable weather pattern, with on and off
shower and thunderstorm chances.  The best chances will be the
daytime hours into the early evening, but kept overnight low chances
going in areas close to where the front is expected to be located.

It will remain hot and humid through the period.  Predominantly
south winds will continue to pump warm moist air into the middle
Mississippi and lower Ohio valleys.  Though the front may dip far
enough south to shift our winds to the north in our northern half of
counties at times, the air mass north of the front will only be a
degree or two cooler and less humid.  Highs will generally be around
90 degrees, with lows of 69 to 73 degrees.  Dew points will remain
around 70 degrees to the lower 70s, which will push afternoon heat
indices to around 100 degrees in some locations.

&&

.AVIATION...
Issued at 618 PM CDT Sun Jun 10 2018

Thunderstorms staying north of KEVV/KOWB will produce SCT-BKN mid
level clouds into the overnight hours. Expect much of the mid
level clouds to move east by daybreak, with SCT040 cumulus
development after 15z. At KCGI/KPAH, VFR conditions expected
through the TAF period, with FEW040 cumulus possible after 15z.
Winds at all sites will be from the southwest at 4 to 7 kts
overnight, becoming 5 to 10 kts after 13z.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...RST
Hazardous weather outlook, Jun 10, 3:48 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
348 AM CDT Sun Jun 10 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-110900-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
348 AM CDT Sun Jun 10 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms today and tonight. A few
strong storms with hail and gusty winds are possible, mainly
during the afternoon hours.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms each day. A few strong storms
with hail and gusty winds are possible, especially on Monday and
Tuesday. Locally heavy rain and lightning will be the main
concerns with any storms Wednesday through Saturday.

The heat index will peak near 100 degrees Monday and Tuesday
afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

York

In the hours before

Special weather statement, Jun 10, 3:00 PM CDT, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Paducah KY
300 PM CDT SUN JUN 10 2018

KYZ022-102030-
Todd KY-
300 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TODD COUNTY UNTIL 330 PM
CDT...

At 300 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elkton, moving east at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elkton, Clifty and Allegre.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3675 8706 3683 8726 3704 8725 3704 8722
      3701 8706 3679 8706 3677 8705
TIME...MOT...LOC 2000Z 290DEG 16KT 3691 8713

RJP
Local storm report, Jun 10, 4:33 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     FLOOD            2 E ALLEGRE             36.93N 87.18W
06/10/2018                   TODD               KY   BROADCAST MEDIA

            WATER OVER HIGHLAND LICK ROAD BETWEEN NORTH TODD AND
            ALLEGRE.

&&

CTN
Local storm report, Jun 10, 4:53 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
453 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HAIL             ALLENDALE               38.53N 87.71W
06/10/2018  M1.00 INCH       WABASH             IL   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Jun 10, 5:16 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
516 PM CDT SUN JUN 10 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             HAZLETON                38.49N 87.54W
06/10/2018  E1.00 INCH       GIBSON             IN   PUBLIC

&&

DLL
Special weather statement, Jun 10, 5:32 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Paducah KY
532 PM CDT SUN JUN 10 2018

INZ081-082-102315-
Gibson IN-Pike IN-
532 PM CDT SUN JUN 10 2018

...SIGNIFICANT WEATHER ADVISORY FOR GIBSON AND PIKE COUNTIES UNTIL
615 PM CDT...

At 531 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles south of Washington to near Princeton.
Movement was east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Princeton, Oakland City, Petersburg, Princeton In Gibson County,
Winslow, Patoka, Francisco, Somerville, Hazleton, Spurgeon and
Mackey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Illinois...and southwestern Indiana.

LAT...LON 3852 8715 3854 8710 3851 8707 3823 8708
      3825 8732 3820 8732 3820 8734 3835 8782
      3842 8774 3843 8766 3845 8765 3845 8760
      3849 8758 3849 8750 3854 8739 3851 8737
      3854 8735 3851 8729 3855 8720
TIME...MOT...LOC 2231Z 286DEG 20KT 3856 8713 3839 8748

RJP
Special weather statement, Jun 10, 6:10 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Paducah KY
610 PM CDT SUN JUN 10 2018

ILZ077-078-INZ081-082-087-088-110000-
Edwards-Wabash-Warrick-Gibson-Spencer-Pike-
610 PM CDT SUN JUN 10 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WABASH...EDWARDS...
NORTHERN WARRICK...NORTHERN SPENCER...GIBSON AND PIKE COUNTIES...

At 609 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near West Salem to near Mount Carmel to
near Oakland City to 7 miles east of Winslow. Movement was east
southeast at 20 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Princeton, Mount Carmel, Fort Branch, Oakland City, Petersburg,
Albion, Dale, Lancaster, Owensville, West Salem, Lynnville, Winslow,
Patoka, Folsomville, Ferdinand, Elberfeld, Allendale, Francisco and
Somerville.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3817 8680 3804 8712 3817 8747 3832 8810
      3857 8815 3857 8765 3851 8765 3847 8775
      3842 8774 3845 8760 3850 8758 3854 8743
      3851 8737 3854 8736 3851 8730 3852 8717
      3846 8707 3821 8707 3821 8679 3818 8679
TIME...MOT...LOC 2309Z 329DEG 13KT 3849 8801 3845 8772 3828 8734 3835
8707

RJP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 10, 10:26 AM CDTSpecial Weather StatementPAHSpencer49 min
Jun 10, 4:38 PM CDTSevere Thunderstorm WarningPAHGibson, Pike52 min
Jun 10, 5:32 PM CDTSpecial Weather StatementPAHGibson, Pike43 min
Jun 10, 5:38 PM CDTAreal Flood AdvisoryPAHGibson, Pike3 hr
Jun 10, 6:10 PM CDTSpecial Weather StatementPAHGibson, Pike, Warrick50 min
Jun 10, 6:47 PM CDTSevere Thunderstorm WarningPAHSpencer, Warrick28 min

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.